Is commercial kratom being spiked with a naturally occurring potent opioid

January 24, 2017, 2:15 pm

 

★★★½☆

Suspected Adulteration of Commercial Kratom Products with 7-Hydroxymitragynine. Lydecker AG et al. J Med Toxicol 2016;12:341-349.

Abstract

This well done paper provides — among other things — a helpful short review kratom, a psychoactive product  derived from the Mitragyna speciosa plant.

M speciosa contains more than 40 distinct alkaloids. The primary alkaloid — mitragynine — is an …

Read More »

TPR Podcast Episode #13: Naloxone in the Age of Carfentanil

January 18, 2017, 10:33 pm

In this “Lucky 13” episode of the TPR podcast, Steven and Leon discuss naloxone, and address the following issues: 1) Does the concept of a “heroin overdose patient” have meaning anymore in this age of U-47700, fentanyl, and carfentanil? 2) Given the adulteration of both heroin and counterfeit prescription medications with extremely potent synthetic opioids, do we have to reconsider our entire approach to opioid overdose patients? 3) Can past medical literature guide us in our management of these patients?(Hint: the answer is no.) 4) What medical toxicology paper do Steve and Leon — in an unusual state of agreement — feel was the best to appear in 2016? For the Show Notes and links to articles discussed in the Podcast, click "Read more" below.
Podcast Episode
Play

Read More »

The 7th Annual Alexander Awards: The Best Tox Reading of 2016

January 1, 2017, 4:59 pm

 Alexander Gettler

Alexander Gettler

When TPR began giving out the annual Alexander Awards for best long-form writing in the field of toxicology, the eligibility criteria included the requirement that “entries must be fully and freely accessible” on the web. After 2016 — a remarkably truth-impaired year scarred by fake news and unchallenged mendacity — supporting aggressive, unbiased, fearless journalism appears to us …

Read More »

Severe respiratory depression after snorting U-47700

December 29, 2016, 8:54 pm

★★★½☆

Two cases of intoxication with new synthetic opioid, U-47700. Domanski K et al. Clin Toxicol 2017 Jan;55:46-50.

Abstract

U-47700 was first synthesized by Upjohn in the 1970s — hence the “U”. The company was seeking to develop an analgesic as effective as morphine but not addictive. Work on this compound was abandoned when the addictive properties of the drug became …

Read More »

Lipid therapy in oral poisoning: a not-so-systematic review

December 27, 2016, 4:12 pm

intralipid-161x300★★☆☆☆

No support for lipid rescue in oral poisoning: A systematic review and analysis of 160 published cases. Forsberg M et al. Hum Exp Toxicol 2016 Nov 24 [Epub ahead of print]

Abstract

The authors’ goal was “to present a systematic review and case analysis of practically all published reports on humans treated with lipid rescue for LAST [local anesthetic systemic …

Read More »

Synthetic cannabinoid AMB-FUBINACA responsible for July 2016 “zombie” episode

December 18, 2016, 6:37 pm

ak-47-24-karat-gold★★★★☆

“Zombie” Outbreak Caused by the Synthetic Cannabinoid AMB-FUBINACA in New York, Adams AJ et al. N Engl J Med 2016 Dec 14 [Epub ahead of print]

Abstract 

On July 12, 2016, the New York Times reported that in the course of one day, in the Bushwick and Bedford-Stuyvesant areas of Brooklyn, 33 people had been transported to hospitals after apparently …

Read More »

Tox Tunes #107: Lullaby (The Cure)

December 11, 2016, 11:11 pm

There is, to be sure, disagreement as to whether the subtext of this song involves child abuse or drug addiction. The director of this video, Tim Pope, has stated that Lullaby is “an allegory of [The Cure frontman] Robert Smith’s druggy past.” Certainly, the lyrics would back back this up:

On candy stripe legs the Spiderman comes
Softly through …

Read More »

Great video: tongue fasciculations in organophosphate poisoning

December 8, 2016, 2:50 pm

dichlorovinyl★★★½☆

Tongue Fasciculations in Organophosphate Poisoning. Chhabria BA, Bhalla A. . N Engl J Med 2016 Dec 8;375:e47

Full text with video

The New England Journal of Medicine just posted a brief case of dichlorvos poisoning with a great video demonstrating organophosphate-induced tongue fasciculations. The case and video can be seen here.

The NEJM also has video of tongue fasciculations …

Read More »

Loperamide abuse and cardiac dysrhythmia

November 25, 2016, 10:59 am

header_3-3-imodium_a-d_diarrhea_caplets_oral_suspension★★★½☆

Cardiac Dysrhythmias After Loperamide Abuse — New York, 2008-2016. Eggleston W et al. MMWR 2016 Nov 18;65:1276-1277.

Full Text

Last week we reviewed a new paper showing that the number of cases of loperamide abuse reported to the National Poison Data System increased by 91% from the years 2000 to 2015. For reasons detailed in that review and in my …

Read More »